Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 107, NWS Indianapolis, IN

July 27, 2020Hamilton County, Hancock County, Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 27, 2020, 3:54 PM EDT for Hamilton County, Hancock County, Marion County, Indiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2020, 3:54 PM EDT (19:54 UTC)
Expired
Jul 27, 2020, 4:30 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, IN, Hancock County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 30 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:03 PM EDTTSTM WND DMG4 Ne Fishers, INESTIMATE WINDS 45-55MPH. NO DAMAGE. HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS53 KIND 271954
SVRIND
INC057-059-097-272030-
/O.NEW.KIND.SV.W.0107.200727T1954Z-200727T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
354 PM EDT Mon Jul 27 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Western Hancock County in central Indiana...
  Marion County in central Indiana...
  Southern Hamilton County in central Indiana...

* Until 430 PM EDT.

* At 354 PM EDT, a severe thunderstorm was located over Indianapolis,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Indianapolis, Carmel, Fishers, Lawrence, Beech Grove, Speedway,
  Cumberland, McCordsville, Fortville, New Palestine, Meridian Hills,
  Warren Park, Rocky Ripple, Williams Creek, Wynnedale, Spring Lake,
  Spring Hill, Crows Nest, North Crows Nest and Geist Reservoir.

This includes the following highways...
 Interstate 65 between mile markers 106 and 121.
 Interstate 69 between mile markers 200 and 213.
 Interstate 70 between mile markers 74 and 99.
 Interstate 74 between mile markers 93 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 8586 3994 8585 3972 8585 3969 8625
      3993 8626 3993 8624 3994 8624 4001 8586
TIME...MOT...LOC 1954Z 264DEG 44KT 3979 8616 

HAIL...<.75IN
WIND...60MPH
 
$$

Puma
3 follow-up statements
307 
WWUS53 KIND 272002
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
402 PM EDT Mon Jul 27 2020

INC057-059-097-272030-
/O.CON.KIND.SV.W.0107.000000T0000Z-200727T2030Z/
Hancock IN-Marion IN-Hamilton IN-
402 PM EDT Mon Jul 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WESTERN HANCOCK...MARION AND SOUTHERN HAMILTON COUNTIES...

At 402 PM EDT, a severe thunderstorm was located near Lawrence, or
near Indianapolis, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indianapolis, Carmel, Fishers, Lawrence, Beech Grove, Speedway,
Cumberland, McCordsville, Fortville, New Palestine, Meridian Hills,
Warren Park, Rocky Ripple, Williams Creek, Wynnedale, Spring Lake,
Spring Hill, Crows Nest, North Crows Nest and Geist Reservoir.

This includes the following highways...
 Interstate 65 between mile markers 106 and 121.
 Interstate 69 between mile markers 200 and 213.
 Interstate 70 between mile markers 74 and 99.
 Interstate 74 between mile markers 93 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 8586 3994 8585 3972 8585 3969 8625
      3993 8626 3993 8624 3994 8624 4001 8586
TIME...MOT...LOC 2002Z 262DEG 33KT 3981 8602 

HAIL...<.75IN
WIND...60MPH
 
$$

Puma
046 
WWUS53 KIND 272013
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
413 PM EDT Mon Jul 27 2020

INC057-059-097-272030-
/O.CON.KIND.SV.W.0107.000000T0000Z-200727T2030Z/
Hancock IN-Marion IN-Hamilton IN-
413 PM EDT Mon Jul 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WESTERN HANCOCK...NORTHEASTERN MARION AND SOUTHERN HAMILTON
COUNTIES...

At 413 PM EDT, a severe thunderstorm was located near Lawrence, or 11
miles east of Indianapolis, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indianapolis, Carmel, Fishers, Lawrence, Beech Grove, Cumberland,
McCordsville, Fortville, New Palestine, Meridian Hills, Warren Park,
Williams Creek, Spring Lake, North Crows Nest, Geist Reservoir,
Castleton, Indiana State Fairgrounds and Broad Ripple.

This includes the following highways...
 Interstate 65 between mile markers 108 and 109.
 Interstate 69 between mile markers 200 and 213.
 Interstate 70 between mile markers 85 and 99.
 Interstate 74 between mile markers 93 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 8586 3994 8585 3972 8585 3972 8617
      3976 8611 3981 8612 3987 8617 3994 8624
      4001 8586
TIME...MOT...LOC 2013Z 261DEG 33KT 3983 8592 

HAIL...<.75IN
WIND...60MPH
 
$$

Puma
427 
WWUS53 KIND 272027
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
427 PM EDT Mon Jul 27 2020

INC057-059-097-272037-
/O.EXP.KIND.SV.W.0107.000000T0000Z-200727T2030Z/
Hancock IN-Marion IN-Hamilton IN-
427 PM EDT Mon Jul 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HANCOCK...NORTHEASTERN
MARION AND SOUTHERN HAMILTON COUNTIES WILL EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3994 8586 3994 8585 3972 8585 3972 8617
      3976 8611 3981 8612 3987 8617 3994 8624
      4001 8586
TIME...MOT...LOC 2027Z 264DEG 44KT 3985 8571 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:36 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 27, 2:36 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
236 PM EDT Mon Jul 27 2020

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 127 PM EDT Mon Jul 27 2020

A cold front will push across Central Indiana tonight. This will
result in showers and thunderstorms this evening across the area.

High pressure is expected to build across Central Indiana in the
wake of the front on Tuesday and Wednesday providing drier and
slightly less humid weather.

A warm front is then expected to push toward Indiana on
Thursday...bringing chances for additional showers and storms.
Chances for showers and storms are expected to persist into the
weekend.

&&

.NEAR TERM /Tonight|/...

Issued at 127 PM EDT Mon Jul 27 2020

Surface analysis early this afternoon shows a frontal boundary
stretching from lower MI across Central IL to MO and OK. GOES16
shows CU development within the warm and humid air mass over
Central Indiana. Dew points were in the lower 70s across the
area...favorable for convection. Radar Mosaics show Thunderstorms
development over IL and more isolated development over NE Central
Indiana.

Forecast soundings this afternoon and evening reveal a favorable
setup for convection ahead of the approaching cold front with CAPE
in excess of 2500 J/KG...pwats over 1.8 inches and convective
temperatures which have been reached. The HRRR suggests
widespread areal coverage of TSRA development late this
afternoon..persisting into the evening hours as the cold front
approaches. Thus will contain best pops to the 4-9PM time range as
heating and upper forcing comes together best at that time.

Time heights and forecast soundings suggest strong subsidence
arriving within the column by 06Z as the cold front is expected to
sag south toward the Ohio river. Thus after very high pops this
evening...will trend pops sharply lower...toward dry...overnight
in the wake of the front. Pops will linger longest in the
southern parts of the forecast area where the cold front will exit
last.

Given our our expected slight change in air mass...will keep lows
close to the NBM.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 127 PM EDT Mon Jul 27 2020

Models suggest a deep cyclone in place aloft over Quebec and
Ontario...influencing weather across the Great Lakes and Indiana.
This along with strong ridging expected over the western plains
will result in NW flow aloft on Tuesday and Wednesday. This
results in subsidence and dry air in place aloft which is
indicated within the forecast soundings and time heights. Forecast
soundings on Tuesday and Wednesday are very dry with a good mid
level inversion in place. Thus mostly sunny/partly cloudy sky
will work well. Will not veer far from the NBM on temps given the
slightly cooler air mass arriving across the area.

On Wednesday Night and Thursday the GFS and NAM suggest a short
wave exiting MO and pushing into Central Indiana before exiting
late in the day. A weak surface warm front appears to remain in
place across the southern parts of the forecast area...remaining a
focus for lower level convergence and convective development.
Forecast soundings on Thursday return to favorable conditions for
precip with the column showing more saturation and pwats once
again over 1.80 inches. Thus will trend pops upwards starting on
Wednesday night and into Thursday with highest pops found near the
front across the southern parts of the forecast area. Given the
expected clouds and possible precip will trend highs at or below
the NBM.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 228 PM EDT Mon Jul 27 2020

Models are in good agreement through the long term leading to good
confidence in guidance output... thus have accepted it.
Temperatures will be below normal throughout the period with highs
near 80 and low in the mid to low 60s. This is due to
predominately N to NW flow aloft. Models do show a couple of
systems impacting the area, leading to chance PoPs for much of the
time, but most of the lift looks to stay to the south of the
forecast area, which is where the bulk of PoPs will be. Best
chances of rain and storms for central Indiana look to be Sunday
as a low pressure system passes across the area.

&&

.AVIATION / Discussion for the 27/18z TAF issuance /...

Issued at 205 PM EDT Mon Jul 27 2020

VFR conditions will precede brief MVFR ahead and within numerous
storms this afternoon and evening.

Scattered to numerous thunderstorms will develop today, tracking
west to east, ahead of a cold front approaching from the
northwest. Ceilings will drop to low VFR levels, and briefly MVFR
in vicinity of storms. Winds will be gusty at times. Conditions
will improve this evening with the front's passage, although MVFR
conditions will linger at KBMG overnight. Mostly clear skies and
light winds will predominate Tuesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....KH
AVIATION...AM
Hazardous weather outlook, Jul 27, 5:02 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
502 AM EDT Mon Jul 27 2020

INZ021-028>031-035>049-051>057-060>065-067>072-280915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
502 AM EDT Mon Jul 27 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are expected across central Indiana today and
tonight. A few could be strong to severe.

Hazards: Damaging winds. Locally heavy rainfall. Lightning.

Timing: Thunderstorms are possible at any time. The best window for
severe storms will be 2 to 8 pm.

Discussion: A front slowly sinking through central Indiana today and
tonight will combine with a warm and humid airmass to produce
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: There is a small chance for storms over southern Indiana
Wednesday and Wednesday night. After that, there are off and on
chances for thunderstorms across the area from Thursday through
Sunday.

Discussion: A frontal boundary stalling to the south and then moving
back and forth across the area will keep chances for showers and
thunderstorms in the forecast for central Indiana from mid week
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west around 30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 27, 3:00 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
300 PM EDT Mon Jul 27 2020

INZ029-030-035>037-044>046-052>054-061-062-272000-
Clay IN-Montgomery IN-Clinton IN-Putnam IN-Hendricks IN-Greene IN-
Tippecanoe IN-Owen IN-Morgan IN-Fountain IN-Boone IN-Parke IN-
Monroe IN-
300 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHEASTERN FOUNTAIN...SOUTHEASTERN TIPPECANOE...WESTERN MORGAN...
EASTERN PARKE...OWEN...WESTERN BOONE...PUTNAM...WESTERN CLINTON...
HENDRICKS...CLAY...NORTHERN GREENE AND MONTGOMERY COUNTIES UNTIL 400
PM EDT...

At 259 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Veedersburg to near Linton.
Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bloomington, Frankfort, Crawfordsville, Lebanon, Martinsville,
Greencastle, Danville, Brazil, Linton, Bloomfield, Spencer,
Ellettsville, Pittsboro, Cloverdale, Thorntown, Worthington,
Monrovia, Ladoga, Clayton and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4042 8643 3911 8645 3895 8718 4011 8717
TIME...MOT...LOC 1859Z 247DEG 33KT 4003 8722 3902 8723

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:00 PM EDTSpecial Weather StatementINDBoone, Clay, Clinton, Greene, Hendricks, Monroe and 4 more60 min
Jul 27, 4:31 PM EDTSevere Thunderstorm WarningINDShelby19 min
Jul 27, 4:48 PM EDTSevere Thunderstorm WarningINDDecatur, Rush29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.